UZH-Logo

Maintenance Infos

The phytotherapeutic fenugreek as trigger of toxic epidermal necrolysis


Bentele-Jaberg, Nicoletta; Guenova, Emmanuella; Mehra, Tarun; Nägeli, Mirjam; Chang, Yung-Tsan; Cozzio, Antonio; French, Lars E; Hoetzenecker, Wolfram (2015). The phytotherapeutic fenugreek as trigger of toxic epidermal necrolysis. Dermatology, 231(2):99-102.

Abstract

We describe the case of a 32-year-old woman who presented to the hospital with generalized painful exanthema, blisters and erosions 1 month after giving birth to a healthy girl. The patient's medical history was inconspicuous for comorbidities; however, it included the incidental intake of pain killers and a herbal preparation (fenugreek), which she took regularly over the last 4 weeks to improve lactation. Based on the clinical characteristics, we suspected toxic epidermal necrolysis (TEN), a severe cutaneous adverse drug reaction, which was confirmed by skin biopsy. The patient was treated with high-dose intravenous human immunoglobulins and was discharged 2 weeks after hospital admission in good condition. The allergological workup identified fenugreek as the most likely causative agent. Given the increased self-medication of freely available phytotherapeutics by patients in industrialized countries, herbal mixtures should be taken into consideration in the diagnostic workup of TEN.

Abstract

We describe the case of a 32-year-old woman who presented to the hospital with generalized painful exanthema, blisters and erosions 1 month after giving birth to a healthy girl. The patient's medical history was inconspicuous for comorbidities; however, it included the incidental intake of pain killers and a herbal preparation (fenugreek), which she took regularly over the last 4 weeks to improve lactation. Based on the clinical characteristics, we suspected toxic epidermal necrolysis (TEN), a severe cutaneous adverse drug reaction, which was confirmed by skin biopsy. The patient was treated with high-dose intravenous human immunoglobulins and was discharged 2 weeks after hospital admission in good condition. The allergological workup identified fenugreek as the most likely causative agent. Given the increased self-medication of freely available phytotherapeutics by patients in industrialized countries, herbal mixtures should be taken into consideration in the diagnostic workup of TEN.

Citations

2 citations in Web of Science®
2 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

1 download since deposited on 09 Dec 2015
0 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Dermatology Clinic
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2015
Deposited On:09 Dec 2015 16:38
Last Modified:01 Aug 2016 00:01
Publisher:Karger
ISSN:1018-8665
Publisher DOI:https://doi.org/10.1159/000433423
PubMed ID:26138328

Download

[img]
Preview
Content: Published Version
Filetype: PDF
Size: 816kB
View at publisher

TrendTerms

TrendTerms displays relevant terms of the abstract of this publication and related documents on a map. The terms and their relations were extracted from ZORA using word statistics. Their timelines are taken from ZORA as well. The bubble size of a term is proportional to the number of documents where the term occurs. Red, orange, yellow and green colors are used for terms that occur in the current document; red indicates high interlinkedness of a term with other terms, orange, yellow and green decreasing interlinkedness. Blue is used for terms that have a relation with the terms in this document, but occur in other documents.
You can navigate and zoom the map. Mouse-hovering a term displays its timeline, clicking it yields the associated documents.

Author Collaborations